Alert archive / Wyoming / Winter Storm Watches in 2014

Winter Storm Watch 4, NWS Cheyenne, WY

January 28, 2014Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm watch at Jan 28, 2014, 10:50 AM MST for Albany County, Carbon County, Wyoming. It took effect at Jan 29, 2014, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 28, 2014, 10:50 AM MST (17:50 UTC)
In effect from
Jan 29, 2014, 12:00 PM MST
Expired
Jan 28, 2014, 10:51 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 5.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2559 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Jan 28, 10:30 AM MST, 20 minutes earlier.

Area forecast discussion, Jan 28, 10:30 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MST TUE JAN 28 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 400 AM MST TUE JAN 28 2014

LITTLE CHANGE IN THE LARGE SCALE PATTERN DURING THE PAST 24 HOURS
WITH A BROAD DEEP UPPER TROUGH FROM THE ROCKIES EASTWARD AND UPPER
RIDGE FROM THE EASTERN PACIFIC INTO BRITISH COLUMBIA. SHORTWAVE
THAT BROUGHT ACCUMULATING SNOW TO THE CWA HAS MOVED SOUTHEAST INTO
THE SOUTH CENTRAL PLAINS. NORTHWEST WINDS ALOFT WERE GENERALLY 20
TO 30 KT WITH SURFACE WINDS 5 TO 15 KT. STATIONARY FRONT EXTENDED
SOUTH ALONG THE CONTINENTAL DIVIDE INTO NORTHERN MEXICO AND EAST
ACROSS THE NORTHERN GULF OF MEXICO WITH A RIDGE OVER THE HIGH
PLAINS. FRESH SNOW COVER...CLEARING SKIES AND LIGHTER WINDS ALLOWED
TEMPERATURES TO PLUMMET INTO THE SINGLE DIGITS BELOW TO SINGLE DIGITS
ABOVE ZERO. WIND CHILL VALUES RANGED FROM -25 TO -35 DEGREES IN
SOUTHEAST WYOMING TO 0 TO -20 DEGREES FOR WESTERN NEBRASKA PANHANDLE.

PRIMARY FORECAST CONCERNS DURING THE SHORT TERM WILL FOCUS ON
TEMPERATURES...HIGH WIND POTENTIAL AND ACCUMULATING SNOW. THE 00Z
NUMERICAL MODEL GUIDANCE IS CONSISTENT WITH THE EASTWARD PROGRESSION
OF THE UPPER TROUGH AND RIDGE. LOW/MID LEVEL HEIGHTS/THICKNESSES
INCREASE TODAY AND TONIGHT. THE RIDGE TO THE WEST FLATTENS AS A
STREAM OF SHORTWAVE ENERGY EXTENDS FROM THE PACIFIC NORTHWEST THROUGH
THE NORTHERN ROCKIES AND PLAINS WEDNESDAY AND WEDNESDAY NIGHT.
THE SURFACE FRONT TO THE WEST ADVANCES EAST INTO THE HIGH PLAINS AS
A WARM FRONT TONIGHT AND WEDNESDAY. THE GRADIENT BETWEEN HIGH PRESSURE
OVER NORTHWEST COLORADO AND PLAINS LEE TROUGH WILL TIGHTEN TONIGHT
AND WEDNESDAY. THE CRAIG TO CASPER 700/850MB GRADIENTS RISES FROM
35 TO 45M AT 00Z WEDNESDAY TO 65 TO 75M AT 12Z WEDNESDAY. 700MB WINDS
INCREASE FROM 40KT TO 55KT OVER THE WIND PRONE AREAS OF SOUTHEAST
WYOMING DURING THE SAME PERIOD. CONFIDENCE OF HIGH WIND EVENT IS
IMPROVING...BUT AREAL COVERAGE IS STILL IN QUESTION. WILL DEFER THE
DECISION FOR HIGH WIND HIGHLIGHTS TO THE DAY SHIFT. THE PERIOD OF
STRONGEST WINDS WOULD BE FROM LATE TONIGHT THROUGH WEDNESDAY EVENING.

AFTER A 24 HOUR RESPITE FROM THE SNOW...AN ACTIVE MOIST WESTERLY FLOW
ALOFT WILL TRANSPORT SHORTWAVE ENERGY INTO WYOMING WEDNESDAY AND WESTERN
NEBRASKA WEDNESDAY NIGHT. PRECIPITATION WILL COMMENCE AS RAIN AND SNOW
ALONG AND WEST OF THE LARAMIE RANGE WEDNESDAY MORNING AND AFTERNOON...
SPREADING EAST ONTO THE HIGH PLAINS WEDNESDAY EVENING. THE PRECIPITATION
WILL BECOME ALL SNOW WEDNESDAY NIGHT AS COLDER AIR SPILLS SOUTH BEHIND
A COLD FRONTAL PASSAGE. SIGNIFICANT SNOW ACCUMULATIONS WILL BE POSSIBLE
FOR THE SNOWY/SIERRA MADRES WEDNESDAY AFTERNOON AND NIGHT. A WINTER
STORM WATCH MAY NEED TO BE CONSIDERED. THE VALLEYS AND HIGH PLAINS CAN
EXPECT LIGHTER ACCUMULATIONS. STRONG/GUSTY WESTERLY WINDS WILL CREATE
BLOWING/DRIFTING SNOW FOR THE MOUNTAINS.

HIGH TEMPERATURES TODAY WILL BE ABOUT 10 DEGREES MILDER COMPARED TO
MONDAY AS 700MB TEMPERATURES MODERATE TO -14 TO -17C. GUSTY DOWNSLOPE
WINDS AND 700MB TEMPERATURES WARMING TO -6 TO -9C WILL RESULT IN MILDER
LOW TEMPERATURES TONIGHT...ESPECIALLY OVER SOUTHEAST WYOMING. IT WILL
BE COLD FOR THE WESTERN PANHANDLE AND MOUNTAINS/HIGH VALLEYS WITH SINGLE
DIGITS ABOVE ZERO. 700MB TEMPERATURES PEAK NEAR -2C WEDNESDAY AFTERNOON
WITH HIGHS IN THE 40S TO LOWER 50S EAST OF THE LARAMIE RANGE. MILD
TEMPERATURES PRIOR TO THE COLD FRONTAL PASSAGE WEDNESDAY NIGHT WITH
20S TO LOWER 30S.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 330 AM MST TUE JAN 28 2014

COOLER CONDITIONS FOR THURSDAY AND FRIDAY AS NEXT PUSH OF CANADIAN
AIR SINKS SOUTH ACROSS THE REGION. SOME SNOW ALSO EXPECTED BOTH
DAYS IN FAVORABLE OVERRUNNING SETUP WITH THE HEAVIEST ACTIVITY
APPEARING TO BE THURSDAY NIGHT. SNOW SHOULD END BY LATE FRIDAY AS
UPPER TROF AXIS IN NORTHERN STREAM-FLOW SWINGS ACROSS THE CWA. THE
WEEKEND LOOKS TO BE COOL AND MAINLY DRY AS THE AREA REMAINS UNDER
PRIMARY INFLUENCE OF NORTHERN STREAM WITH JUST A COUPLE WEAK
IMPULSES RIDING ACROSS THE REGION. MODELS IN DISAGREEMENT WITH
HANDLING OF A SOUTHERN STREAM SYSTEM ON MONDAY WITH GFS SOMEWHAT
FARTHER NORTH WITH ASSOCIATED QPF VS THE EC WHICH IS CONSIDERABLY
DRIER AND A BIT MORE SOUTHWEST WITH THE ENERGY. WILL KEEP SOME LOW
POPS IN PLACE FOR NOW AND SEE WHAT LATER RUNS DEPICT. OTHERWISE
CONTINUED COOL INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH WEDNESDAY MORNING)
ISSUED AT 1030 AM MST TUE JAN 28 2014

VFR EXPECTED FOR ALL TERMINALS THROUGH TONIGHT AS SFC WINDS BECOME
WESTERLY AND INCREASES. NW FLOW ALOFT OVER THE AREA TONIGHT WILL
BECOME MORE WESTERLY ON WEDNESDAY.

&&

.FIRE WEATHER...
ISSUED AT 300 AM MST TUE JAN 28 2014

A RIDGE OF HIGH PRESSURE OVER THE HIGH PLAINS WILL TRANSLATE EAST
TODAY. VERY COLD TEMPERATURES EARLY THIS MORNING WILL MODERATE INTO
THE 20S THIS AFTERNOON. WESTERLY WINDS WILL BE INCREASING THIS
AFTERNOON...WITH STRONG WINDS EXPECTED LATER TONIGHT AND WEDNESDAY.
GUSTS OF 55 TO 65 MPH WILL BE POSSIBLE FOR PORTIONS OF SOUTHEAST
WYOMING. IT WILL BE MUCH WARMER WEDNESDAY FOR THE HIGH PLAINS WITH
GUSTY DOWNSLOPE WINDS. MINIMUM RELATIVE HUMIDITIES TODAY AND
WEDNESDAY WILL RANGE FROM 25 TO 35 PERCENT. A SERIES OF MOIST
PACIFIC WEATHER SYSTEMS WILL BRING PERIODS OF ACCUMULATING SNOW TO
THE DISTRICTS WEDNESDAY THROUGH FRIDAY...ALONG WITH BELOW AVERAGE
TEMPERATURES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WIND CHILL ADVISORY UNTIL 9 AM MST THIS MORNING FOR WYZ103>111-
     113-115>119.

NE...NONE.
&&

SHORT TERM...JAMSKI
LONG TERM...RE
AVIATION...TJT
FIRE WEATHER...JAMSKI
Hazardous weather outlook, Jan 28, 8:18 AM MST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
818 AM MST TUE JAN 28 2014

WYZ103>106-109>118-291200-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
818 AM MST TUE JAN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDS ARE EXPECTED TO INCREASE AROUND THE MOUNTAINS LATER TONIGHT
AND COULD BECOME STRONG WITH GUSTS OVER 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

QUITE WINDY CONDITIONS ARE LIKELY AROUND THE MOUNTAINS FOR A TIME
WEDNESDAY.  SOME SNOW WILL FALL THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-291200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
818 AM MST TUE JAN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME SNOW IS EXPECTED TO FALL MAINLY LATE THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 10:33 AM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte38 hr

Nearby

Winter Storm Watches in Wyoming, 2014Every winter storm watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.